Development of stria (stretch marks) after breast augmentation (B.A.) is very rare. Stria are cracks in the dermis of the skin with epidermal preservation. Stria are common during pregnancy, rapid growth, and some medications. Effective treatment of stria is limited to excision (e.g. a tummy tuck). Treatments with topicals and lasers are not very effective.
- The most common reason a patient may develop stria after BA is age. Younger patients are particularly prone to this complication. B.A. before age 20 has the highest rate of stria development. While still uncommon it may be a good idea to postpone the surgery until you are into your 20s.
- The second most common reason are the combination of young age with birth control medications. A majority of young patients that are on oral contraceptives develop stria. It is advisable to stop the pill a few months before the surgery and restart after the breast skin has completely relaxed and the implants have softened (usually a few months) Do use a barrier method,
- The third most common reason is a pregnancy immediately following your surgery. Your hormonal levels are significantly altered weakening all collagen bonds. This allows you belly to grow and your pelvis to relax, but it will have a devastating effect on the aesthetics of your new augmentation.
- Steroid medications such as prednisone and others are occasionally used in auto-immune diseases as well as inflammatory disorders. If these meds are needed immediately after your B.A. stria may develop
- Any of the above reasons coupled with very large augmentations can result in stretch marks. As the implant size becomes excessive the pressure on the skin becomes a formula for stria.
About 300,000 breast augmentations are performed in the US each year with only a tiny percentage on patients that meet the top five outlined above. With some common sense preventive measures most stria are avoidable. Most postop stria are not very noticeable, but if they can be prevented the results will be aesthetically preferred.